Police: 5 doses of Narcan used during attempt to revive overdosing man

Updated:

CHELSEA, Mass. -- Police in Chelsea say an overdosing man required five doses of Narcan to be revived, but even then died after being transported to the hospital.

Police arrived on the scene around 3 p.m. and found the man in his car. An unknown white powder was also found in the vehicle, triggering a hazardous materials team response.

“It was a pretty intensive scene for everyone,” Deputy Fire Chief Wayne Ulwick said.

Shulla Valenzona said her mother was the first person who tried to help the overdosing man.

“There was a lady yelling for help and my mom was there when she was coming out of the car here on Carrie Ave and he was on the floor and she was trying to resuscitate him because she's CPR certified,” Valenzona said.

Hazardous material responses, which include rescuers wearing protective suits, have become protocol for situations like this.

“It’s a tax on the community we shut down the street, tie up apparatus, resources for an overdose.  It's unfair to the public but we have to take every precaution,” Ulwick said.

In August, three Chelsea police officers were treated for exposure to the synthetic opiate fentanyl at an overdose call.

That drug and the even-more-potent carfentanil are the drugs most concerning to responders.

TOP STORIES:

Construction worker killed after contact with electrical wires in N.H.

37.8 million Kidde fire extinguishers recalled; 1 death reported

New arrest records released for suspected NH serial killer

Next Up: